New Mexico, 2011Extreme Cold in New Mexico, February 1 to 4, 2011
February 1 to 4, 2011 · NWS MAF · 8 events in 3 counties and zones
Arctic air overspread the region on 2/1/2011. Northeast winds of 30-45 mph with higher gusts combined with temperatures in the single digits to produce wind chill values of -15 to -35 degrees Fahrenheit.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air overspread the region on 2/1/2011. Northeast winds of 30-45 mph with higher gusts combined with temperatures in the single digits to produce wind chill values of -15 to -35 degrees Fahrenheit.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 1, 4:51 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 1, 4:51 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM CST TUE FEB 1 2011
.DISCUSSION...
&&
.AVIATION...
SHOULD SEE SNOW FLURRIES ON AND OFF THROUGH THE NIGHT BUT NOTHING
TOO SIGNIFICANT. MVFR CIGS CAN BE EXPECTED WITH HEIGHTS FALLING
THROUGH THE NIGHT. NORTH WIND WILL CONTINUE WITH GUSTS OVER 20
KTS.
&&
.PREV DISCUSSION... /ISSUED 328 PM CST TUE FEB 1 2011/
UPDATE...
UPDATED GRIDS/ZONES FOR EARLY START TO HIGH WIND WARNING GUADALUPE
MOUNTAINS.
DISCUSSION...
GUADALUPE MOUNTAINS HAVE ALREADY REACHED SUSTAINED SPEEDS OF 40 MPH.
PUSHED UP THE START OF HIGH WIND WARNING 3 HRS TO BE IN EFFECT NOW.
PREV DISCUSSION... /ISSUED 217 PM CST TUE FEB 1 2011/
DISCUSSION...
THE MID LEVEL LOW HAS PASSED WELL TO THE EAST WITH STRONG ARCTIC
SFC HIGH PRESSURE CONTINUING TO BUILD INTO THE AREA. 12Z MAF
SOUNDING SHOWED -13C AT 85H AND CONSENSUS IS THAT THERE WILL BE NO
INCREASE IN 85H TEMPS TODAY. SOUNDING ALSO SHOWS DEEPER MSTR HAS
EXITED BUT CLOUDS WILL GENERAL HOLD. FRONT LOOKS TO BE HELD UP BY
TERRAIN ACRS THE FAR SW CWFA...BUT IT WILL SURGE ALL THE WAY THRU
THE FAR SW REACHES THIS EVENING. MSLP GRADIENT IS SUFFICIENT TO
KEEP WINDS UP 10-15 MPH THRU THE EVENING...HOWEVER GRADIENT WILL
BE MUCH TIGHTER ACRS FAR W/SW AND WINDS IN HIER TERRAIN WILL BE
STRONGEST. AS SUCH HIGH WINDS ARE EXPECTED TO DEVELOP THRU GDP
PASS THIS EVENING. WITH THESE WINDS TEMP WON/T HAVE TO FALL TOO
MUCH BEFORE WIND CHILLS REACH ADVISORY (-5F) LEVELS ACRS SE NM/PB
AND WARNING LEVELS (-15F) IN THE MTNS. AS SUCH HAVE PUSHED THE
ADVISORY/WARNING TO A 00Z BEGIN TIME. OTHER THAN BRIEF SNOW
SHOWERS FOR THE PERMIAN BASIN THIS AFTERNOON THE CHANCE FOR SNOW
WILL DECREASE THIS EVENING. NEXT SYSTEM IN THIS RATHER REMARKABLE
HIGH AMPLITUDE SPLIT FLOW PROGRESSIVE COLD PATTERN WILL RAPIDLY
DROP INTO THE NM WED MORNING. MODELS ARE IN GOOD AGREEMENT THAT
SNOW WILL DEVELOP FROM S CNTRL NM MTNS SWD INTO THE GDP MTNS/WRN
EDDY CO...AND IN DELAWARE MTNS OF CULBERSON CO. ATTP LOOKS LIKE
HIGH END ADVISORY CRITERIA AND WILL GO WILL WSW FOR SNOW OF 2-4
INCHES LOCAL 5 INCHES IN THE HIEST ELEVATIONS FROM 00Z WED THRU
00Z THUR...AS 120KT 3H JET STAYS OVER THE AREA WITH 5H TROF AXIS
STILL TO THE NW. 09Z SREF TOO HAS STRONG INDICATION OF HIGH
PROBABILITY FOR SNOW IN THE W. 85H TEMPS REMAIN COLD -6C FROM RIO
GRANDE TO -16 NE CWFA WED SO NO WARM-UP IS EXPECTED. CLOUDS WILL
HOLD AND A FEW -SHSN MAY MOVE AWAY INTO FROM THE GDP MTNS AREA
INTO THE W/NW PB DURING THE PM. -SHSN WILL REMAIN POSSIBLE INTO
WED NIGHT/THUR AM FROM GDP MTNS TO DAVIS MTNS AS MID LEVEL LOW REMAINS
TO THE W AND MAY EVEN DEEPEN...THUS WILL HAVE TO WATCH THIS AS
HIGHLIGHTS MAY EVENTUALLY BE NEEDED. STILL COLD THURSDAY BUT
INDICATIONS OF A LITTLE WARMER LOW CLOUDS MAY BREAK-UP LATE. MID
LEVEL TROF PASSES FRI AND SFC RIDGE FINALLY LOOKS TO MOVE E. 85H
TEMPS MAY BE ABLE CLIMB BACK TO 0C TO 4C WITH WLY 85H COMPONENT.
85H TEMPS BACK TO AROUND 7C SAT/SUN WITH SW-W-NW WINDS. ANOTHER
ARCTIC BLAST IS ADVERTISED MONDAY SENDING TEMPERATURES PLUMMETING
AGAIN.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WIND CHILL ADVISORY UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
WINTER WEATHER ADVISORY UNTIL 5 PM MST WEDNESDAY FOR THE
FOLLOWING ZONES... EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS
OF EDDY COUNTY.
WIND CHILL WARNING UNTIL 11 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...WIND CHILL ADVISORY UNTIL NOON CST WEDNESDAY FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...LOVING...
MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING UNTIL 5 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WINTER WEATHER ADVISORY UNTIL 6 PM CST /5 PM MST/ WEDNESDAY FOR
THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...VAN HORN AND
HIGHWAY 54 CORRIDOR.
WIND CHILL WARNING UNTIL NOON CST /11 AM MST/ WEDNESDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
&&Hazardous weather outlook, Feb 1, 3:33 AM MST, 15 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 AM CST TUE FEB 1 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
433 AM CST TUE FEB 1 2011 /333 AM MST TUE FEB 1 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM THIS
MORNING FOR PORTIONS OF THE PERMIAN BASIN...WESTERN LOW ROLLING
PLAINS AND SOUTHEAST NEW MEXICO. ALTHOUGH MOST OF THE SIGNIFICANT
PRECIP HAS ENDED ACROSS THE REGION...VERY LIGHT FREEZING DRIZZLE
AND SUBFREEZING TEMPERATURES WILL CONTINUE TO RESULT IN SOME SLICK
ROADWAYS. THIS IS ESPECIALLY TRUE FOR ELEVATED SURFACE SUCH AS
BRIDGES AND OVERPASSES...AND FOR LOCATIONS THAT RECEIVED MORE
PRECIPITATION.
HIGH WINDS ARE AGAIN EXPECTED IN THE GUADALUPE MOUNTAINS OF
CULBERSON COUNTY TONIGHT. NORTHEASTERLY WINDS THROUGH GUADALUPE
PASS WILL INCREASE TO AROUND 35 TO 45 MPH WITH GUSTS TO 60 TO 65
MPH LATE TONIGHT THROUGH EARLY WEDNESDAY MORNING.
IN ADDITION...VERY COLD TEMPERATURES WILL COMBINE WITH BREEZY
NORTHERLY WINDS TO PRODUCE BITTERLY COLD WIND CHILL VALUES ACROSS
THE ENTIRE AREA. NEGATIVE TEENS AND SINGLE DIGITS ARE EXPECTED FOR
MOST LOCATIONS...WITH NEGATIVE 20S POSSIBLE IN THE MOUNTAINOUS
TERRAIN. A WIND CHILL ADVISORY REMAINS IN EFFECT FOR ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS...WHILE A WIND CHILL WARNING
IS IN EFFECT FOR THE DAVIS AND GUADALUPE MOUNTAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL BE LIKELY IN THE GUADALUPE MOUNTAINS BEGINNING LATE
TUESDAY NIGHT THROUGH EARLY WEDNESDAY MORNING. TOTAL SNOWFALL
ACCUMULATION OF 4 TO 6 INCHES WILL BE POSSIBLE IN THE HIGHER
TERRAIN OF THE GUADALUPE MOUNTAINS. A WINTER STORM WATCH IS NOW
IN EFFECT FOR THIS AREA. SNOW WILL ALSO BE POSSIBLE ACROSS THE
DELAWARE MOUNTAINS AND PORTIONS OF THE DAVIS MOUNTAINS...WHERE
TOTAL ACCUMULATIONS SHOULD REMAIN BELOW 2 INCHES.
.SPOTTER INFORMATION STATEMENT...
ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL INTEREST
SHOULD STAY ABREAST OF THE LATEST WEATHER INFORMATION...AND BE
PREPARED FOR BITTER COLD TUESDAY AND WEDNESDAY.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Extreme Cold/Wind Chill, Northern Lea County
- When
- February 1, 7:00 PM MST to February 2, 12:35 PM MST
- Where
- Northern Lea County forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
The Tatum West Texas Mesonet site indicated wind chills of -15 to -25 degrees Fahrenheit.
Extreme Cold/Wind Chill, Guadalupe Mountains of Eddy County
- When
- February 1, 9:00 PM MST to February 3, 10:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The Queen RAWS had wind chills of -15 to -35 degrees Fahrenheit.
Extreme Cold/Wind Chill, Eddy County Plains
- When
- February 1, 10:00 PM MST to February 3, 10:00 AM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Batdraw RAWS had wind chills of -15 to -35 degrees Fahrenheit.
Extreme Cold/Wind Chill, Eddy County Plains
- When
- February 2, 1:00 AM MST to February 3, 9:00 AM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The Caprock RAWS had wind chills of -15 to -35 degrees Fahrenheit.
Extreme Cold/Wind Chill, Northern Lea County
- When
- February 2, 7:00 PM MST to February 3, 9:00 AM MST
- Where
- Northern Lea County forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
The Tatum West Texas Mesonet site indicated wind chills of -15 to -25 degrees Fahrenheit.
Extreme Cold/Wind Chill, Eddy County Plains
- When
- February 3, 2:50 AM MST to 7:50 AM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- AWOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
The Artesia AWOS indicated wind chills of -15 to-20 degrees Fahrenheit.
Extreme Cold/Wind Chill, Eddy County Plains
- When
- February 3, 5:49 AM MST to 9:53 AM MST
- Where
- Eddy County Plains forecast zone
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Carlsbad ASOS indicated wind chills of -15 to -20 degrees Fahrenheit for a few hours.
Extreme Cold/Wind Chill, Northern Lea County
- When
- February 3, 11:40 PM MST to February 4, 6:50 AM MST
- Where
- Northern Lea County forecast zone
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
The Tatum West Texas Mesonet site indicated wind chills of -15 to -25 degrees Fahrenheit.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Illinois, February 1 to 2, 201114 deaths · 2 injured · $525,000 · 18 events
- Ice Storm and Winter Storm in Texas, February 1 to 4, 20113 deaths · 37 injured · $4.4 million · 31 events
- Blizzard and Winter Storm in Missouri, February 1, 20114 deaths · 1 injured · $140,000 · 33 events
- Blizzard and Winter Storm in Oklahoma, February 1, 20113 deaths · 5 injured · $30 million · 24 events
- Blizzard and Ice Storm in Illinois, February 1 to 2, 20113 deaths · $11 million · 35 events
- Blizzard in Indiana, February 1 to 2, 20113 deaths · $100,000 · 5 events
- Blizzard in Wisconsin, February 1 to 2, 20113 deaths · 3 injured · $34,000 · 3 events
- Winter Storm and Extreme Cold in Texas, February 1 to 4, 20112 deaths · 6 injured · $1.4 million · 48 events
- Ice Storm and Winter Weather in Ohio, February 1 to 2, 20112 deaths · 4 injured · 30 events
- Winter Weather in Vermont, February 1, 20112 deaths · $10,000 · 2 events
- Blizzard and Winter Storm in Kansas, February 1, 20111 death · 4 injured · $54,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, February 1, 20111 death · 48 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279523, 279517, 279518, 279519, 279524, 279522, 279520, 279526.